If you are concerned about your Valium use, discuss this with a physician or licensed mental health professional. Never attempt to discontinue Valium use on your own. Medical supervision is required.
If you are using Valium under the supervision of a physician and following their instructions, discuss discontinuing the medication with them. You should not be concerned about becoming addicted or developing a substance use disorder.
If you are abusing Valium, seek help to determine the level of severity of your abuse and what steps should be made to stop use. If you have been using Valium for more than a few weeks, you should never abruptly stop using the drug on your own. You need medical supervision to stop use safely.
If you were using the drug for a medical or psychiatric condition, and you were compliant with your physician’s instructions, you most likely will not need further treatment. If you were abusing the drug, you will need addiction treatment.
Valium (diazepam) is a benzodiazepine.
Benzodiazepines were developed as an alternative to the barbiturates, which at one time were prescribed regularly for the treatment of anxiety. Barbiturates were found to be extremely addictive, and benzodiazepines were developed as a safer alternative to barbiturates. However, benzodiazepines like Valium are also potentially addictive medicines.
The major use for benzodiazepines is for the treatment of clinically significant anxiety (a type of anxiety that occurs with psychiatric disorders), seizure control, to induce sleep, as anesthetics, and to address withdrawal symptoms associated alcohol, barbiturates, other benzodiazepines, and some other drugs.
The term drug dependence is not used to signify an addiction or addictive behavior. Instead the clinical term used to signify substance abuse or addiction is substance use disorder. If you are diagnosed with an addiction to Valium, you technically have a sedative, hypnotic, or anxiolytic use disorder.
These days, the term dependence is generally reserved for physical dependence, or the development of withdrawal symptoms, which can be a sign of addiction if you misuse or abuse the drug.
If you find that you need more Valium to get the desired effects compared to when you started using the drug, it’s likely you have a tolerance to the drug. If you begin to get irritable, jittery, nauseous, and have other uncomfortable symptoms (withdrawal symptoms) when you cannot take the drug, it’s likely that you have developed physical dependence on Valium.
Physical dependence and addiction are not necessarily the same thing. You can develop physical dependence on Valium if you regularly take the drug for seizure control or anxiety; however, if you are using the drug as prescribed, you would not be considered to have a substance use disorder.
Substance use disorders require misuse of a drug and the development of significant personal distress or impairment in functioning as a result of this use. If you have been misusing the drug and you are experiencing any some specific issues as a result of that use, you may have a substance use disorder (addiction).
If you have been prescribed Valium, are using it under the supervision of your physician, and you wish to stop using the drug, discuss this with your physician. Your doctor will establish a tapering schedule where you are slowly prescribed lower doses of the drug at specific intervals. This will wean you off the drug and reduce any withdrawal symptoms.
If you are misusing the drug, your best bet is to get professional help to stop misusing Valium. This means getting involved in a comprehensive addiction treatment program that can help you through detox and then transition you into therapy.
You should never attempt to stop using Valium on your own, especially if you have been taking it regularly for several weeks or longer. The withdrawal syndrome from benzodiazepines, including Valium, can include seizures, which can result in significant brain damage or be potentially fatal.
The tapered approach is the safest way to withdraw from Valium, but this must be designed and supervised by a physician. You should not attempt this on your own.
Even with people who are taking small doses of benzodiazepines, withdrawal symptoms can occur after they have been using the medication for a month if they stop use abruptly.
Research studies suggest that among people using benzodiazepines for six months or longer, about 60 percent experience mild symptoms. About 40 percent experience moderate to severe withdrawal symptoms when they suddenly stop using the benzodiazepine.
The severity of the symptoms you might experience are dependent on several different factors, such as the dose of the drug you have been using, how long you have been using it, the type of benzo you have been using, and if you been taking any other drugs in association with the benzodiazepine.
Long-acting benzodiazepines that stay in your system for longer periods of time may not produce any withdrawal symptoms for one or two days after you stop use. Short-acting benzodiazepines may produce withdrawal symptoms in as little as eight hours. Valium is a long-acting benzodiazepine, so it may take a day or longer for withdrawals symptoms to appear.
During Valium withdrawal, you may experience the following symptoms:
The American Psychiatric Association reports that withdrawal symptoms from short-acting benzodiazepines peak on the second day. They then begin to decline in intensity and improve by the fourth or fifth day after you have stopped taking the drug, whereas long-acting benzodiazepines may take four to seven days before the symptoms peak and then subside. Some people find that the symptoms last for several weeks.
Generally, there are several phases of withdrawal.
Because of the risk for seizures, withdrawal from benzodiazepines can be potentially fatal.
When withdrawal begins, you are likely to experience cravings and urges to take benzodiazepines to rid yourself of the discomfort. Ask your doctor or an addiction medicine physician to help you taper down your dose of Valium.
This allows you to wean off the drug without experiencing significant withdrawal symptoms. It also helps to control the potential for seizures.
You should never attempt to taper down your dosage yourself or to substitute benzodiazepines with a drug like alcohol and then try to taper down from there. The exact tapering dosage needs to be determined by a physician.
The tapering process can take several weeks or months, depending on the level of physical dependence you have developed.
In some cases, you may experience some withdrawal symptoms during the tapering process. If you are unable to tolerate the symptoms, your physician can raise the dose back up a bit and taper down more slowly. Other medications can be added to control issues with insomnia, headaches, and nausea.
There is no standard tapering protocol that everyone follows. The process is individualized to fit the needs of each person. Addiction medicine physicians who use these types of withdrawal management protocols operate with a specific outline or blueprint in mind, and then personalize it to fit your needs.
In addition to the tapering process, there are some other approaches that can help to alleviate withdrawal symptoms, particularly issues with anxiety, depression, and cravings. These include:
These interventions are designed to be complements to a standard tapering program. They are not substitutes for using a tapering schedule under the supervision of a physician.
If you were abusing Valium and diagnosed with a substance use disorder, you’ll need comprehensive treatment. Simply getting through the withdrawal process will not solve your issues. Instead, you will need to become enrolled in a long-term program that should include:
Recovery programs for substance abuse are typically long term because substance use disorders are chronic relapsing conditions. Recovery will be a lifelong endeavor, as you won’t simply be cured of addiction.
This doesn’t mean you have to be in intensive treatment for the rest of your life. Most often, you’ll begin in a higher level of care and then transition to less intensive care as you gain a firm footing in recovery. A good treatment program will help you transition seamlessly between the different levels of care, ensuring you have a good foundation to succeed.